Colorado, 2015

Winter Storm and Heavy Snow in Colorado, December 14 to 16, 2015

December 14 to 16, 2015 · NWS GJT · 19 events in 19 counties and zones

A vigorous Pacific trough produced significant to heavy snowfall in most mountain areas and in some higher elevation valleys in western Colorado.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A vigorous Pacific trough produced significant to heavy snowfall in most mountain areas and in some higher elevation valleys in western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 14, 3:37 AM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Dec 14, 3:37 AM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
337 AM MST MON DEC 14 2015

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 331 AM MST MON DEC 14 2015

A DEEPENING STORM SYSTEM WILL DROP THROUGH THE GREAT BASIN AND
CLOSE OFF TODAY. THIS CLOSED LOW WILL BE NEAR THE FOUR-CORNERS
REGION THIS EVENING AND WILL MOVE SLOWLY EAST OVER THE HIGH PLAINS
BY LATE TOMORROW. LATEST MODEL RUNS ARE SHOWING GOOD RUN-RUN
CONSISTENCY WITH PRECIPITATION SPREADING ACROSS EASTERN UTAH EARLY
THIS MORNING AND SOUTHWEST AND WEST-CENTRAL MOUNTAINS OF WESTERN
COLORADO BY LATE MORNING. PRECIPITATION WILL SPREAD ACROSS THE
REMAINDER OF THE FORECAST AREA DURING THE AFTERNOON HOURS. THE
BEST FOCUS CONTINUES TO BE FORECASTED ACROSS SOUTHEASTERN UTAH AND
SOUTHWEST COLORADO TODAY. A COMBINATION OF STRONG -DIVQ
FORCING...FRONTOGENETIC FORCING...OROGRAPHICS ON SOUTHWEST
SLOPES...AND GOOD INSTABILITY WILL RESULT IN PERIODS OF HEAVY SNOW
OVER THE REGION. AS THE PREVIOUS SHIFT NOTED...WARMER TEMPERATURES
AT THE LOWER ELEVATIONS SHOULD LIMIT ACCUMULATIONS BELOW ADVISORY
CRITERIA. HOWEVER...06Z GUIDANCE PAINTING SNOWFALL FOR NORTHERN
VALLEYS WITH ADVISORY AMTS OF 3 TO 6 INCHES ANTICIPATED AND 6 TO 8
INCHES IN ZONE 5...STEAMBOAT SPRINGS...DUE TO PROLONGED NATURE OF
SNOWFALL. ADVISORIES LOOK A SAFE BET AND MATCHES UP WELL WITH
NEIGHBORS SO WILL ISSUE WITH THIS PACKAGE.

FOR TONIGHT...COLDER AIR WILL MOVE ACROSS THE REGION AS WINDS
SHIFT TO THE NORTHWEST AND THE FOCUS OF THE PRECIPITATION SHIFTS
NORTH. EXPECT LOW-DENSITY SNOW AT ALL LOCATIONS WITH OROGRAPHICALLY-
ENHANCED PRECIPITATION ON NORTHWEST- FACING SLOPES. SNOW WILL
DIMINISH TOMORROW BUT PERIODS OF SNOW WILL CONTINUE OVER HIGHER
TERRAIN WITH ADDITIONAL ACCUMULATIONS EXPECTED.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 331 AM MST MON DEC 14 2015

WRAPAROUND FLOW FROM THE LOW PRESSURE THAT BROUGHT THE SNOW
MENTIONED ABOVE WILL KEEP SNOW GOING THROUGH WEDNESDAY MORNING.
HIGHER ELEVATIONS WILL BE FAVORED WITH THE FLAT TOPS AND NORTHERN
MTNS FAVORED IN NW FLOW. THE ROAN/TAVAPUTS AND CENTRAL MTNS WILL
LIKELY SEE SOME ACCUMULATION TOO...JUST NOT AS MUCH.

NWLY FLOW WILL CONTINUE THROUGH FRIDAY AND GUIDANCE NOW DEPICTING
A SHORTWAVE DROPPING DOWN FROM THE NW KEEPING SNOW GOING FOR THE
NRN MTNS THROUGH FRIDAY. IT'S ENTIRELY POSSIBLE THAT SNOW WON'T
ACTUALLY STOP UP THERE SO THIS COULD BE A VERY PROLONGED SNOWFALL
EVENT. SNOW WON'T NECESSARILY BE HEAVY BUT SEVERAL DAYS OF LIGHT
TO OCCNL MDT SNOW WILL CERTAINLY START ADDING UP. SO THROUGH
FRIDAY THEN...PLENTY OF CLOUDS AND SNOW ANTICIPATED FOR THE NRN
MTS/FLATTOPS AND POSSIBLY AS FAR SOUTH AS THE GRAND MESA AND
CENTRAL MTNS THOUGH BEST CHANCES FOR THOSE AREAS LOOK TO BE
THURSDAY NIGHT THROUGH FRIDAY MORNING. REMAINING AREAS WILL SEE
CLOUDS VARYING FROM SCATTERED TO BROKEN FROM THE SAN JUANS NORTH
WITH COLD TEMPERATURES STEADILY CLIMBING UPWARDS INTO THE WEEKEND.
SPEAKING OF THE WEEKEND...RIDGING LOOKS TO BUILD IN WHICH WILL
SWITCH WINDS TO THE SW ALLOWING TEMPS TO CONTINUE REBOUNDING. HIGH
CLOUDS ALSO EXPECTED.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 331 AM MST MON DEC 14 2015

CLOUDS ALREADY LOWERING AHEAD OF THE COLD FRONT THAT WILL BRING
-SN TO MUCH OF THE REGION TODAY. CURRENTLY MID LEVEL CIGS HOVERING
AROUND 7 TO 8K FEET BUT WILL LOWER AS THE DAY PROGRESSES.
AERODROMES TO THE WEST...KVEL...KCNY...WILL DROP FIRST WITH SITES
TO THE EAST FOLLOWING SUIT AS THE DAY PROGRESSES. CIGS WILL DROP
BELOW 3K FEET AS VSBY DROPS BELOW 2 MILES IN -SN. CONDITIONS WILL
LIKELY DROP BELOW IFR AS THE COLD FRONT MOVES THROUGH. ILS
BREAKPOINTS WILL BE MET FOR ALL TAF SITES...AGAIN FROM WEST TO
EAST AS THE DAY PROGRESSES. THESE CONDITIONS EXPECTED TO PERSIST
FOR THE NEXT 24 HOURS AND BEYOND ESPECIALLY UP NORTH.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 9 PM MST TUESDAY FOR COZ003-
     017>019.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO 9 AM MST WEDNESDAY
     FOR COZ004-005-013.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO 9 PM MST TUESDAY FOR
     COZ009-010-012.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT MST TONIGHT
     FOR COZ021>023.

     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 PM MST
     TUESDAY FOR COZ001-002.

UT...WINTER WEATHER ADVISORY UNTIL 9 PM MST TUESDAY FOR UTZ023-025.

     WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS EVENING FOR UTZ022-
     029.

     WINTER WEATHER ADVISORY UNTIL NOON MST TUESDAY FOR UTZ028.

&&

SHORT TERM...MPM
LONG TERM...TGR
AVIATION...TGR
Hazardous weather outlook, Dec 14, 5:28 AM MST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
528 AM MST MON DEC 14 2015

COZ001>014-017>023-UTZ022>025-027>029-151300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
528 AM MST MON DEC 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE AREA TODAY BRINGING SNOWFALL TO
MUCH OF THE REGION. MANY WINTER STORM HIGHLIGHTS HAVE BEEN ISSUED
TO ACCOUNT FOR THIS STORM. SNOWFALL WILL SPREAD FROM WEST TO EAST
AS THE DAY PROGRESSES AND CONTINUE OVERNIGHT AND INTO TOMORROW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WRAPAROUND FLOW WILL KEEP SNOWFALL GOING FOR GENERALLY NORTHERN
AREAS OF THE FORECAST AREA WITH ADDITIONAL ACCUMULATIONS LIKELY.
FAVORED AREAS WILL BE MOSTLY NORTH OF INTERSTATE 70.

A WEAK WAVE WILL MOVE OVER THE NORTHERN MOUNTAINS THURSDAY
BRINGING MORE SNOWFALL TO THE PARK AND GORE RANGES AS WELL AS THE
FLAT TOPS. REMAINING AREAS WILL SEE COOL TEMPERATURES AND VARIABLE
CLOUDINESS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow, 7 winter weather, 4 winter storm. Local standard time, as filed.

Winter Storm, Flattop Mountains

When
December 14, 7:00 AM MST to December 15, 2:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 12 to 18 inches were measured across the area.

Winter Storm, Roan and Tavaputs Plateaus

When
December 14, 7:00 AM MST to December 15, 12:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall amounts of 12 to 14 inches were measured across the area above 7500 feet with 9 to 12 inches measured below 7500 feet. Wind gusts of 20 to 30 mph occurred. Douglas Pass was closed for about an hour due to a blocked semi truck near the end of the storm.

Heavy Snow, Debeque to Silt Corridor

When
December 14, 7:00 AM MST to December 15, 4:30 AM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
CoCoRaHS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 8 inches were measured across the area.

Heavy Snow, Lower Yampa River Basin

When
December 14, 7:00 AM MST to December 15, 12:00 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 8 inches were measured across the area.

Heavy Snow, Central Yampa River Basin

When
December 14, 7:30 AM MST to December 15, 1:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 6 inches were measured across the area.

Winter Weather, Northwestern San Juan Mountains

When
December 14, 8:00 AM MST to December 16, 1:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 12 inches were measured across the area. A locally higher amount of 19 inches was measured at the Black Mesa SNOTEL site. Wind gusts of 25 to 40 mph were measured except at ridgetops where locally higher gusts occurred including 62 mph at the top of Telluride Ski Area and 66 mph on Mt. Putney.

Heavy Snow, Four Corners / Upper Dolores River Basin

When
December 14, 8:00 AM MST to December 15, 2:30 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 12 inches were measured across the area.

Winter Weather, Paradox Valley / Lower Dolores River Basin

When
December 14, 8:00 AM MST to December 15, 1:00 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
COOP Observer
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 4 inches were measured across the area.

Winter Storm, Grand and Battlement Mesas

When
December 14, 9:00 AM MST to December 15, 1:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 10 to 20 inches were measured across the area above 8000 feet with 5 to 10 inches measured below 8000 feet.

Winter Storm, Elkhead and Park Mountains

When
December 14, 9:00 AM MST to December 16, 9:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 10 to 20 inches were measured across the area. Wind gusts 20 to 40 mph occurred which led to extensive blowing and drifting snow at Rabbit Ears Pass.

Heavy Snow, Animas River Basin

When
December 14, 9:00 AM MST to December 15, 3:00 PM MST
Where
Animas River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured across the area.

Winter Weather, Upper Gunnison River Valley

When
December 14, 9:00 AM MST to December 15, 1:00 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
COOP Observer
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 6 inches were measured across the western portion of the area, with locally up to 10 inches at Black Canyon of the Gunnison National Park. In contrast, the eastern portion of the area received less than an inch of snow.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
December 14, 10:00 AM MST to December 15, 10:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
SNOTEL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 9 inches with wind gusts of 20 to 30 mph were measured across the area. A locally higher amount of 18 inches was measured at the Columbine Pass SNOTEL site.

Winter Weather, West Elk and Sawatch Mountains

When
December 14, 10:00 AM MST to December 15, 10:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 12 inches with gusts 20 to 30 mph were measured across the area. Locally higher amounts of 18 to 22 inches occurred in the McClure Pass area.

Heavy Snow, San Juan River Basin

When
December 14, 10:00 AM MST to December 15, 11:30 PM MST
Where
San Juan River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 7 inches were measured across the area.

Heavy Snow, Central Colorado River Basin

When
December 14, 10:00 AM MST to December 15, 7:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 8 inches were measured across the area.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
December 14, 11:00 AM MST to December 15, 1:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 10 inches were measured across the area. Locally higher amounts of 12 and 17 inches occurred at Aspen Mountain Ski Area and Snowmass Ski Area, respectively.

Winter Weather, Central Gunnison and Uncompahgre River Basin

When
December 14, 12:00 PM MST to December 15, 11:00 AM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 6 inches were measured in the North Fork Valley, while 1 to 3 inches were measured across the remainder of the area.

Heavy Snow, Upper Yampa River Basin

When
December 14, 12:00 PM MST to December 15, 10:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall amounts of 9 to 15 inches were measured across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659894, 659896, 664255, 664260, 664261, 659892, 664246, 664257, 659893, 659895, 664247, 664256, 659889, 659891, 664249, 664258, 659890, 664254, 664259.